MAUDE Adverse Event Report: ETHICON INC. COTTON UMBILICAL TAPE 2-18" (45CM) WHT; CLASS I DEVICE - EXEMPT

ETHICON INC. COTTON UMBILICAL TAPE 2-18" (45CM) WHT; CLASS I DEVICE - EXEMPT
Catalog Number U10T
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Blood Loss (2597); Not Applicable (3189)
Date of Event 04/05/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).A manufacturing record evaluation was performed for the finished device ah0051 number, and no non-conformances were identified.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.The patient demographic info: gender, weight, bmi at the time of index procedure? what were current symptoms following the index procedure? onset date and time? amount of blood loss? was medical intervention performed for the patient bleeding? what was the appearance of the cotton umbilical tape during the reoperation/resuturing? what is the physician¿s opinion as to the etiology of or contributing factors to this event? does the surgeon believe there was an alleged deficiency with the device? what is the patient¿s current status?.
 
Event or Problem Description
It was reported that a newborn underwent an umbilical cord procedure on an unknown date and cotton umbilical suture was used.The nurse placed an emergent call with a newly born infant in the arms and infant was cyanotic, moderate bleeding by umbilical cord observed in the diaper.The nurse immediately reported this to the pediatric department and physician attending the call assessed the neonate and saw that the league that has the newborn is fixed in the cord but still does not achieve hemostasis.The bleeding persisted and physician proceeded to link the suture with non-absorbable suture.The physician called a pediatrician who ordered hospitalization of the neonate in the neonatal intermediate care area.Additional information has been requested.
 
Additional Manufacturer Narrative
(b)(4).Additional information was requested and the following was obtained: the demographic information of the patient: gender, weight, bmi at the time of the index procedure.The patient is son of mm v s, male, newborn to term with adequate weight for gestational age of 39 weeks by ballard, birth weight 2830 g.What were the current symptoms after the index procedure? date and start time? after umbilical bleeding, patient showed mucocutaneous pallor, poor distal perfusion, signs of low cardiac output.Amount of blood loss? approximately 80 cc.Was a medical intervention performed for the patient's bleeding? the patient was immediately hospitalized, and management with bolus of expanders was initiated.He was monitored, had fasting indicated, and laboratories exams were subsequently requested.He had significant anemic syndrome, and required transfusion of immunocompatible red blood cells.What was the appearance of the cotton umbilical tape during reoperation / resuture? the cotton umbilical tape was impregnated with blood; it was withdrawn immediately during the event, and was replaced.What is the doctor's opinion about the etiology or the factors that contribute to this event? the umbilical tape does not provide the security to maintain the adequate cord ligature that was yielded, and caused the bleeding.Does the surgeon believe that there was an alleged deficiency with the device? it is clear that this device can not be used safely for long-term cord ligature management, it can be used in the short term as support in umbilical catheter passage what is the current status of the patient? after the transfusion, the patient presented an important secondary ileus, that was resolved.The patient was released with the mother in pediatric outpatient follow-up.

Brand Name
COTTON UMBILICAL TAPE 2-18" (45CM) WHT
Common Device Name
CLASS I DEVICE - EXEMPT
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8570668
Report Number2210968-2019-80932
Device Sequence Number1537417
Product Code EXM
UDI-Device Identifier10705031051034
UDI-Public10705031051034
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
NA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2021
Device Catalogue NumberU10T
Device Lot NumberAH0051
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/06/2019
Supplement Date Received by Manufacturer05/06/2019
Initial Report FDA Received Date05/01/2019
Supplement Report FDA Received Date06/05/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age39 WK